Do ‘SSRI’ drugs cause some people to drink more alcohol? #ssrialcohol
March 17, 2012 4 Comments
According to an article posted yesterday by the very respected Dr David Healy it seems that people are drinking more when taking drugs known as ‘SSRI antidepressants’, such as paroxetine, citalopram and seroxat. Apologies to readers who are using these, just that it seems better to know about the risks.
Warning: Suddenly stopping any psychiatric drug typically results in very unpleasant feelings, changes in energy levels and the potential for distorted thinking. There is a lot of pre-work to be done to successfully come off drugs.
My belief: Most of the damage done by drugs is through taking too much for too long, rather because any one chemical is especially more dangerous than another. Taking a small amount of an appropriate drug every day may in fact be the best way to get through life. If the drug is making you ill, then you need to get help so you can take less of it.
Suggestion: If your doctor will not discuss your prescription with you, think about ways to find a doctor who knows about emotions, medication, risks and the need to help you get the dose right.
Here is the article. The main reason I am publishing this is that I have noticed friends seeming to drink more when they are on antidepressants and then getting worse. It seems to be yet another driver for increasing bipolar diagnosis due to drug plus drink creating greater extremes of mood.
Here is David Healy’s article: